Alert archive / Virginia / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 10, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Mar 5, 1997, 6:12 PM EST for Pittsylvania County, City of Danville, Virginia. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 5, 1997, 6:12 PM EST (23:12 UTC)
- Expired
- Mar 5, 1997, 7:15 PM EST
- In force
- 63 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties City of Danville, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 86 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 5, 3:15 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 993 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 052313 RRA SVRRNK VAC143-590-060015- BULLETIN -- IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 612 PM EST WED MAR 5 1997 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 715 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL VIRGINIA ...SOUTHERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA THE INDEPENDENT CITY OF ...DANVILLE AT 612 PM EST...A SEVERE THUNDERSTORM WAS INDICATED BY BLACKSBURG DOPPLER RADAR 9 MILES SOUTHEAST OF MARTINSVILLE OR 5 MILES WEST OF CASCADE MOVING EAST AT 46 MPH. SEVERE WEATHER IS EXPECTED TO REACH... CASCADE AROUND 619 PM EST WESTOVER HILLS AROUND 634 PM EST DANVILLE AROUND 637 PM EST BLAIRS AROUND 641 PM EST DANVILLE MUNICIPAL AIRPORT AROUND 643 PM EST RINGGOLD AROU:ND 645 PM EST KEELING AROUND 647 PM EST SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. MOVE TO A PLACE OF SAFETY IMMEDIATELY. GILLEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 2:30 PM EST, 3 hours 42 minutes earlier.
Area forecast discussion, Mar 5, 2:30 PM EST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 230 PM EST WED MAR 5 1997 LESS TIME THAN USUAL TO GET MY THOUGHTS STRAIGHT. MAIN CONCERN ATTM IS FOR POSSIBLE FLOODING IN MY FAR WESTERN COUNTIES THIS EVENING THEN WITH STRONG MOUNTAIN WINDS WITH AND JUST AFTER THE PASSAGE OF THE FRONT. WILL ISSUE A STATEMENT FOR WINDS FROM THE BLUE RIDGE WEST. RAIN HAS ALREADY MOVED INTO MY FAR SW COUNTIES AND MDLS INDICATE IMPRESSIVE VERT MOTION AND SLIGHTLY UNSTABLE AIR IN THAT AREA WELL INTO THE EVENING. PREC WATER OVER AN INCH. RAPID DEEPENING OF THE LOW THIS EVENING TO CREATE A STRONG PUNCH OF DRY AIR AND CAA. SFC BASED CONVECTION AHEAD OF THE FRONT SHUD BE LIMITED. DWPTS HAVE HAD A HARD TIME GETTING OUT OF THE 40S ACROSS MY CWA. WITH THE DYNAMICS AND UNSTBLE LAYERS ALOFT...SOME RUMBLES OF THUNDER LIKELY. RAPID CLEARING TNGT EXCEPT FOR FAR WEST. CLOUDS TO HANG AROUND THERE INTO THE MORNING TMRW. THINGS WILL GRADUALLY CALM AS SFC RIDGE BUILDS IN LATE TMRW INTO FRIDAY. JDS
In the hours before
Special weather statement, Mar 5, 3:26 PM EST, 2 hours 46 minutes before
VAZ007-009>020-022>024-032>035-WVZ042-045-060830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 326 PM EST WED MAR 5 1997 ...HIGH WINDS POSSIBLE OVER HIGHER ELEVATIONS LATE THIS EVENING AND OVERNIGHT... A STRONG COLD FRONT WILL PUSH INTO THE MOUNTAINS DURING THE EVENING HOURS ACCOMPANIED BY WIDESPREAD SHOWERS AND A FEW EMBEDDED THUNDERSTORMS. WINDS WILL INCREASE RAPIDLY AS THE FRONT MOVES THROUGH AND CONTINUE STRONG AND GUSTY OVERNIGHT. WEST WINDS ALONG AND BEHIND THE FRONT WILL AVERAGE 25 TO 40 MPH WITH HIGHER GUSTS POSSIBLE...MAINLY AT ELEVATIONS ABOVE 2500 FEET. THOSE WITH HIGH PROFILE VEHICLES TRAVELING THROUGH THE MOUNTAINS THIS EVENING AND TONIGHT SHOULD BE ALERT FOR SUDDEN STRONG GUSTS FROM THE WEST...ESPECIALLY ON BRIDGES AND ALONG EXPOSED HILLTOPS. JDS
Special weather statement, Mar 5, 3:27 PM EST, 2 hours 45 minutes before
VAZ007-009>020-022>024-032>035-WVZ042-045-060830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 326 PM EST WED MAR 5 1997 ...HIGH WINDS POSSIBLE OVER HIGHER ELEVATIONS LATE THIS EVENING AND OVERNIGHT... A STRONG COLD FRONT WILL PUSH INTO THE MOUNTAINS DURING THE EVENING HOURS ACCOMPANIED BY WIDESPREAD SHOWERS AND A FEW EMBEDDED THUNDERSTORMS. WINDS WILL INCREASE RAPIDLY AS THE FRONT MOVES THROUGH AND CONTINUE STRONG AND GUSTY OVERNIGHT. WEST WINDS ALONG AND BEHIND THE FRONT WILL AVERAGE 25 TO 40 MPH WITH HIGHER GUSTS POSSIBLE...MAINLY AT ELEVATIONS ABOVE 2500 FEET. THOSE WITH HIGH PROFILE VEHICLES TRAVELING THROUGH THE MOUNTAINS THIS EVENING AND TONIGHT SHOULD BE ALERT FOR SUDDEN STRONG GUSTS FROM THE WEST...ESPECIALLY ON BRIDGES AND ALONG EXPOSED HILLTOPS. JDS
Special weather statement, Mar 5, 4:45 PM EST, 1 hour 27 minutes before
VAZ007-009-060350- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 445 PM EST WED MAR 5 1997 ...FLOOD WATCH REMAINS IN EFFECT FOR TONIGHT FOR SMYTH AND TAZEWELL COUNTIES IN VIRGINIA... A BAND OF SHOWERS AND SCATTERED THUNDERSTORMS MOVING THROUGH THE AREA THIS EVENING WILL BRING BRIEF PERIODS OF HEAVY RAINFALL. RADAR ESTIMATES RAINFALL OF AROUND A HALF OF AN INCH SINCE 300 PM. HEAVIER RAIN MAY CONTINUE THERE UNTIL AROUND 600 PM. WITH THE RECENT HEAVY RAIN AND THE GROUND SATURATED...PONDING OF WATER ON ROADS IS LIKELY. IF THE EHAVY RAIN CONTINUES...SOME SMALL STREAMS AND CREEKS MAY COME OUT OF THEIR BANKS. IF YOU ARE IN A LOW-LYING OR FLOOD PRONE AREA...BE PREPARED FOR THE POSSIBILITY OF SOME FLOODING THIS EVENING. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THE RAIN... AND WILL ISSUE FURTHER STATEMENTS OF POSSIBLE WARNINGS IF CONDITIONS CHANGE. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST WEATHER INFORMATION. JACKSON
Special weather statement, Mar 5, 4:46 PM EST, 1 hour 26 minutes before
VAZ007-009-060350- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 445 PM EST WED MAR 5 1997 ...FLOOD WATCH REMAINS IN EFFECT FOR TONIGHT FOR SMYTH AND TAZEWELL COUNTIES IN VIRGINIA... A BAND OF SHOWERS AND SCATTERED THUNDERSTORMS MOVING THROUGH THE AREA THIS EVENING WILL BRING BRIEF PERIODS OF HEAVY RAINFALL. RADAR ESTIMATES RAINFALL OF AROUND A HALF OF AN INCH SINCE 300 PM. HEAVIER RAIN MAY CONTINUE THERE UNTIL AROUND 600 PM. WITH THE RECENT HEAVY RAIN AND THE GROUND SATURATED...PONDING OF WATER ON ROADS IS LIKELY. IF THE EHAVY RAIN CONTINUES...SOME SMALL STREAMS AND CREEKS MAY COME OUT OF THEIR BANKS. IF YOU ARE IN A LOW-LYING OR FLOOD PRONE AREA...BE PREPARED FOR THE POSSIBILITY OF SOME FLOODING THIS EVENING. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THE RAIN... AND WILL ISSUE FURTHER STATEMENTS OF POSSIBLE WARNINGS IF CONDITIONS CHANGE. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA 2OUTLET FOR THE LATEST WEATHER INFORMATION. JACKSON
Local storm report, Mar 5, 5:43 PM EST, 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
543 PM EST WED MAR 5 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
435 PM RED LYONS NC HAIL
03/05/97 WATAUGA DIME SIZE HAIL IN THE
RED LYONS AREA.
525 PM DOBSON NC WIND DAMAGE
03/05/97 SURRY TREES DOWN AND POWER LINES
DOWN.
JJLocal storm report, Mar 5, 5:44 PM EST, 28 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
543 PM EST WED MAR 5 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
435 PM RED LYONS NC HAIL
03/05/97 WATAUGA DIME SIZE HAIL IN THE
RED LYONS AREA.
525 PM DOBSON NC WIND DAMAGE
03/05/97 SURRY p TREES DOWN AND POWER LINES
DOWN.
JJThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 5:39 PM EST | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 61 min |
| Mar 5, 6:39 PM EST | Severe Thunderstorm Warning | RNK | Halifax | 66 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.